It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board

  • Question about Keppra and other medications

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 08-16-2007, 10:40 AM   #1
    riddlesperger
    Newbie
    (female)
     
    riddlesperger's Avatar
     
    Join Date: Aug 2007
    Location: Tennessee
    Posts: 3
    riddlesperger HB User
    Question Question about Keppra and other medications

    Hi everyone I am new to this message board. I am seeking some information about Keppra and other medications. Is anyone on Keppra? If so how does it affect you? I am on Tegretol right now and I am having problems with a very dry mouth and bruises all over. Sometimes as many as 40 or more. I talked to my doctor about switching medications and he suggested this one. He said it did not have many side effects but that is not what I read on their website about it. I wanted to get some input from some people who were taking it. I took Phenobarbital for years and those years of my life are a blur to me, it was hard for me to wake up an I was sleepy all the time. I do not want to go through this again so, does Keppra make you sleepy? Any other side effects? What about other medications? Does anyone take one that does not have side effects for them? I do not want to be a zombie in my own life again.
    Thanks,
    Carla

     
    Sponsors Lightbulb
       
    Old 08-16-2007, 12:13 PM   #2
    TopamaxKillsMe
    Senior Member
    (female)
     
    TopamaxKillsMe's Avatar
     
    Join Date: Aug 2007
    Location: Sonoma, CA USA
    Posts: 296
    TopamaxKillsMe HB User
    Re: Question about Keppra and other medications

    Hi Karla,

    I feel your pain. I have been on Topamax for two years and am currently weaning. I was looking for the right med after my terrible experience on Topamax. Zombie/like is sorta like what TM made me feel like, that and really dumbed down also suffered eye pain, insomnia, chronic headaches among other things but this thread isn't' about topamax but it's why I chose Keppra.

    I looked into a lot of AED's and Keppra was the one that gave me the opposite of what topamax gave me when I did a search, few side effects although the side effects were pretty frightening (Kepprages?). I have been weaning off topamax for ten days and on Keppra. It'll take me almost two months to get entirely off topamax so it's hard to gage just what is what in my body.

    I will tell you though, I haven't felt any rages that felt unusual. But I have been taking vitamin B6 which I read helps counteract Keppra side effects. I did feel extreemely dopey the first copule of days on the keppra but after being unable to sleep on the topamax, that was fine with me. My body did adjust and now i'm not so dopey.

    Everybody's body is different. I have read from people that they had psychotic episodes on keppra and they meshed fine w/ topamax. I can only tell you how it's been w/ me. I would suggest that if you choose keppra, take B6. It's been documented that it helps curb side effects.

    GOOD LUCK!

     
    Old 08-16-2007, 01:09 PM   #3
    Travis from MN
    Senior Veteran
    (male)
     
    Join Date: Jan 2005
    Location: St Cloud, MN
    Posts: 1,242
    Travis from MN HB UserTravis from MN HB UserTravis from MN HB User
    Re: Question about Keppra and other medications

    Keppra I had really good luck with. There was one exception when a prior Doc increased me above max recomended dose. He had me taking 4000/day; 3000 is max recomended. Other then at that dose I have had very good sucess with Keppra. Over a year ago I think I was reduced to 2625/day due to high levels of Keppra (in the 60's for blood work). I was not having noicable sideFX, but the reduction did not produce any negative symptoms either.

    Overall Keppra is pretty neural compared to other meds. It does not have as many medication interactions as others do; there may be minor issues. You don't have to avoid foods when on it. It **tends** to be used as an "add on" drug. Meaning the patient is already on a medication and Keppra is used in along side (with) the existing medication. It has been used alone, but that is infrequent.

    I can't say what works for people. ***EVERY CASE*** is unique just as the medications that work in a persons body. A good example is my body did not accept Lamictal. I was taking 800mg/day and levels were sub therapy, hardly registering in bloodwork to where I was challanged if I was even taking the medication.

    Back to your other comment in your post; about having "cotton mouth". I never had that on Teg. I was on Teg (am on TegXR still) since 81. Never had issues with that.

    I know Teg can make a person sensitive to sun exposure. However I never had bruising issues. If anything I should have noticed that when working festivals and music gigs.

     
    Old 08-17-2007, 12:49 PM   #4
    SentenceDoing
    Senior Veteran
    (female)
     
    SentenceDoing's Avatar
     
    Join Date: May 2006
    Posts: 733
    SentenceDoing HB User
    Re: Question about Keppra and other medications

    Quote:
    Originally Posted by riddlesperger View Post
    I am on Tegretol right now and I am having problems with a very dry mouth and bruises all over. Sometimes as many as 40 or more.
    Is Tegretol known to cause bruising? I've noticed over the past few years that I bruise very easily. I do tend to walk into stuff all the time, but I never used to get as many bruises as I do now. About a month ago, I had a very brightly-colored bruise that didn't fade at all for three weeks, and I don't even know how I got it. I was wondering if Tegretol (or Keppra, since I take that also) cause easy bruising, but I couldn't find anything about it on the internet.

    And to answer your question, I've been on Keppra for a few years, and I'm up to 3000 mg per day. At the very beginning for only a couple of days, it made me sleepy. Other than that, I've had no problems with it. Good luck!

     
    Old 08-17-2007, 01:50 PM   #5
    neurowreck
    Senior Veteran
    (female)
     
    neurowreck's Avatar
     
    Join Date: Jul 2005
    Location: north of somewhere nice
    Posts: 1,477
    neurowreck HB User
    Re: Question about Keppra and other medications

    Keppra caused me unacceptable constipation- I'll leave it at that. I refused to keep taking it. I don't know if it would have done any good. All the stool softeners in the world weren't working, so I didn't have much choice but to quit taking the stuff.

     
    Old 08-17-2007, 04:51 PM   #6
    Sherri5186
    Veteran
    (female)
     
    Sherri5186's Avatar
     
    Join Date: Jun 2006
    Location: Florida
    Posts: 425
    Sherri5186 HB User
    Re: Question about Keppra and other medications

    Hi,

    I was on 3000 mg. of Keppra a few years back and my doctor
    had to reduce it for me because I slept day and night.Now,I
    only take it at night and it works as a sleeping pill for me.

    As far as the tegretol,I have been taking it for 30 years and
    it never caused me to bruise easily.Athough I am bruising easy
    now,I think that has to do with perimenopause.

    Good-luck,Sherri

     
    Old 08-17-2007, 08:54 PM   #7
    riddlesperger
    Newbie
    (female)
     
    riddlesperger's Avatar
     
    Join Date: Aug 2007
    Location: Tennessee
    Posts: 3
    riddlesperger HB User
    Re: Question about Keppra and other medications

    Quote:
    Is Tegretol known to cause bruising? I've noticed over the past few years that I bruise very easily. I do tend to walk into stuff all the time, but I never used to get as many bruises as I do now. About a month ago, I had a very brightly-colored bruise that didn't fade at all for three weeks, and I don't even know how I got it. I was wondering if Tegretol (or Keppra, since I take that also) cause easy bruising, but I couldn't find anything about it on the Internet.
    Tegretol does cause you to bruise easily, I am not sure about Keppra, just go to ****** and type in Tegretol bruising and the same with Keppra. I have not decided how I want to go yet. I have taken Tegretol for the last 20 years or so. It works with my gran mal seizures but I still have seizure activity sometimes. I see a flashing light in the corner of my left eye and when I had an EEG every time I saw the light I was having seizure activity. Anyone else ever experience anything like that?

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Can you be on Keppra and Lamitcal at the same time? jenlori71 Epilepsy 4 07-27-2007 03:24 PM
    Pregnancy while on keppra Love4leon Epilepsy 7 12-22-2006 07:29 PM
    KEPPRA Nightmare!!! 4afriend Epilepsy 8 08-20-2006 07:47 PM
    Opinions re Keppra vs Topamax neurowreck Epilepsy 7 07-13-2006 02:37 AM
    Keppra question bettyst Epilepsy 12 06-26-2006 10:15 PM
    Keppra Shane. G Epilepsy 18 06-22-2006 09:40 AM
    Keppra...Experienced Taker Needed heather06 Epilepsy 11 06-10-2006 12:56 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 07:12 PM.





    © 2022 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!